An Unusual Tattoo
D Powers, A Bhatti, L Vlachou
allergy, anaphylaxis, penicillin
D Powers, A Bhatti, L Vlachou. An Unusual Tattoo. The Internet Journal of Emergency and Intensive Care Medicine. 2002 Volume 6 Number 2.
Allergy to penicillin is common and may result in life-threatening anaphylaxis. Many patients who have survived such episodes choose to wear bracelets identifying their allergies should they present unconscious to emergency departments and be unable to give an allergy history to the examining physicians. This case illustrates a novel and readily identifiable permanent record of allergy that prevented administration of penicillin to a known sensitive patient.
A 42 year old pedestrian was hit by a car and was admitted to the resuscitation room with a GCS of 3. He had suffered a suffered a period of hypoxia due to midface fractures, tongue lacerations and consequent airway compromise. His hypoxia was exacerbated by multiple rib fractures with flail segment and bilateral pulmonary contusions. He was intubated and ventilated to prevent secondary brain injury. His condition subsequently deteriorated due to a penicillin-sensitive streptococcal pneumonia and associated septicaemia. Whilst preparing to administer the first dose of antibiotics, the nursing staff noted the tattoo “Penicillin kills” on his right forearm (Figure 1). The penicillin was exchanged for alternative antibiotics. Three months later, after a period of neurological rehabilitation, he was discharged from hospital. He subsequently informed us that following a severe, life-threatening anaphylactic reaction to penicillin a few years previously he had invested in the tattoo as a permanent and highly visible record of his allergy.